Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 60, NWS Miami, FL

July 16, 2011Broward County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 16, 2011, 5:48 PM EDT for Broward County, Palm Beach County, Florida. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2011, 5:48 PM EDT (21:48 UTC)
Expired
Jul 16, 2011, 6:05 PM EDT
In force
17 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 76 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WUUS52 KMFL 162148
SVRMFL
FLC011-099-162215-
/O.NEW.KMFL.SV.W.0060.110716T2148Z-110716T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
548 PM EDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.
  SOUTH CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 615 PM EDT

* AT 547 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 5 MILES NORTH OF MILE MARKER 30 ON ALLIGATOR ALLEY...AND
  MOVING NORTHWEST AT 10 MPH.

* THE STORM WILL AFFECT...
  RURAL NORTHERN BROWARD COUNTY
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60 
MPH...HAIL UP TO QUARTER SIZE...DEADLY LIGHTNING...AND VERY HEAVY
RAINFALL. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 2629 8077 2643 8057 2619 8043 2614 8057
TIME...MOT...LOC 2148Z 141DEG 10KT 2622 8055

$$

AK
1 follow-up statement
351 
WWUS52 KMFL 162205
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
605 PM EDT SAT JUL 16 2011

FLC011-099-162216-
/O.CAN.KMFL.SV.W.0060.000000T0000Z-110716T2215Z/
BROWARD FL-PALM BEACH FL-
605 PM EDT SAT JUL 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PALM BEACH AND
NORTH CENTRAL BROWARD COUNTIES IS CANCELLED...

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
50 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2629 8077 2643 8057 2619 8043 2614 8057
TIME...MOT...LOC 2206Z 141DEG 10KT 2626 8059

$$

AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:06 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 16, 3:06 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
306 PM EDT SAT JUL 16 2011

.DISCUSSION...SATELLITE IMAGERY SHOWS A TROUGH ALIGNED ACROSS
NORTH FLORIDA EXTENDING INTO THE WESTERN ATLANTIC WITH SPIN NOTED
EAST OF JAX ALONG ABOUT 79 WEST LONGITUDE. THE GFS/ECMWF MODEL
CONSENSUS IS FOR THIS FEATURE TO DRIFT SOUTH TO OFF THE EAST
CENTRAL FL COAST TOMORROW THEN REMAINING NEARLY STATIONARY THERE
ON MONDAY BEFORE SLOWLY MOVING NORTHEAST AND AWAY FROM THE AREA ON
TUESDAY. HAVE BASED THE FORECAST ON THIS SCENARIO. NHC JUST GIVES
A SLIGHT CHANCE OF TROPICAL DEVELOPMENT.

AS THIS FEATURE DRIFTS CLOSER TO THE AREA...MOISTURE INCREASES
FROM THE NORTH WITH PWATS INCREASING INTO THE 2-2.2 INCH RANGE.
MEANWHILE THE LOW/MID LEVEL FLOW BECOMES MORE WESTERLY SO THE
STORM STEERING FLOW WILL BE TOWARDS THE ATLANTIC
COAST...ESPECIALLY ON MON-TUE AS THE WESTERLY LOW LEVEL FLOW
BECOMES MORE ESTABLISHED.

MOS POPS HAVE INCREASED ON THE 12Z RUN FOR THE ATLANTIC COAST SUN-
MON. GIVEN THE EXPECTATIONS OF INCREASING MOISTURE AND THE
PROXIMITY TO THE TROUGH/WEAK LOW OVER THE NEXT FEW DAYS...AND THE
WESTERLY STEERING FLOW...HAVE INCREASED POPS ATLANTIC COAST OVER
THE NEXT FEW DAYS...AND TRENDED CLOUD COVER UP AS WELL.

THE LATER PORTION OF THE FORECAST WAS UNCHANGED AS CLIMO
CONDITIONS ARE FORECAST. GFS SHOWS THE ATLANTIC RIDGE ALIGNED OVER
SOUTH FL WITH THE ECMWF OVER THE FL STRAITS. STORMS LIKELY WILL
FOCUS INTERIOR BUT DIRECTION OF MOVEMENT IS IN QUESTION...DEPENDING
ON WHERE THE RIDGE AXIS ALIGNS. EITHER WAY LIGHT STEERING FLOW
WILL FOCUS TSTORMS INTERIOR EACH DAY.

&&

.MARINE...TRANQUIL CONDITIONS ARE FORECAST TO CONTINUE WITH A
LIGHT TO GENTLE WIND FLOW PREVAILING THROUGH THE PERIOD AND LOW
SEAS EXPECTED. SHOULD A LOW DEVELOP OFF THE EAST CENTRAL FL COAST
THE NEXT FEW DAYS...WINDS COULD BE SOMEWHAT HIGHER THAN
FORECAST...THOUGH PROBABILITIES FOR THIS ARE LOW.

&&

.FIRE WEATHER...RH'S WILL CONTINUE TYPICALLY HIGH FOR SUMMERTIME
SO NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  90  75  89 / 20 50 40 50
FORT LAUDERDALE  79  90  78  89 / 20 50 40 50
MIAMI            78  90  77  89 / 20 50 40 50
NAPLES           76  90  75  89 / 40 40 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...57/GREGORIA
AVIATION/RADAR/FIRE...71/JE
Hazardous weather outlook, Jul 16, 4:07 PM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
407 PM EDT SAT JUL 16 2011

FLZ063-066>075-168-172>174-171115-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
407 PM EDT SAT JUL 16 2011

...SCATTERED THUNDERSTORMS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE SEA
BREEZES THIS AFTERNOON WITH MOVEMENT BEING SLOW AND ERRATIC. THE
PRIMARY THREAT FROM THE STRONGEST STORMS WILL BE FREQUENT
LIGHTNING STRIKES, BRIEF HEAVY RAINFALL AND GUSTY WINDS.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS OF 40 TO 50 MPH.

FLOODING: A SLOW STORM MOTION COULD RESULT IN LOCALLY HEAVY
RAINS, WHICH IN TURN, COULD RESULT IN MINOR FLOODING IN POORLY
DRAINED AREAS AND ON SOME ROADWAYS.

TEMPERATURES: MAXIMUM HEAT INDEX READINGS WILL REACH 100 TO 105
DEGREES ACROSS SOUTH FLORIDA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY...MAINLY
ACROSS THE INLAND LOCATIONS WITH THE LOW LEVEL EASTERLY WIND FLOW IN
PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION: WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 16, 4:00 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
400 PM EDT SAT JUL 16 2011

FLZ067-068-162045-
INLAND PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL
400 PM EDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PALM BEACH COUNTY

* UNTIL 445 PM EDT

* AT 356 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 4 MILES WEST OF ROYAL PALM BEACH. THIS STORM
  WAS MOVING SOUTH AROUND 5 MPH.

* THE STORM WILL AFFECT...
  RURAL CENTRAL PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2669 8017 2668 8034 2685 8038 2685 8021
TIME...MOT...LOC 1959Z 180DEG 0KT 2673 8029

AK
Special weather statement, Jul 16, 4:52 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
452 PM EDT SAT JUL 16 2011

FLZ073-075-174-162115-
FAR SOUTH MIAMI-DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL MAINLAND
MONROE FL
452 PM EDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MIAMI-DADE COUNTY
  EAST CENTRAL MONROE COUNTY

* UNTIL 515 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
  NORTHWEST OF MAHOGANY HAMMOCK TO 4 MILES SOUTHEAST OF MAHOGANY
  HAMMOCK...AND WAS NEARLY STATIONARY.

* THE LINE OF STORMS WILL AFFECT...
  MAHOGANY HAMMOCK...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER
IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2524 8092 2525 8091 2526 8093 2539 8102
      2541 8101 2542 8104 2543 8104 2552 8087
      2526 8063 2518 8087
TIME...MOT...LOC 2051Z 090DEG 4KT 2538 8088 2528 8081

AK
Special weather statement, Jul 16, 5:39 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
539 PM EDT SAT JUL 16 2011

FLZ063-066-162230-
GLADES FL HENDRY FL
539 PM EDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN GLADES COUNTY
  NORTH CENTRAL HENDRY COUNTY

* UNTIL 630 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR PALMDALE...AND MOVING EAST AT 10 MPH.

* THE STORM WILL AFFECT...
  PALMDALE...
  ORTONA...
  LAKEPORT...
  MOORE HAVEN...
  AND SURROUNDING COMMUNITIES.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

LAT...LON 2702 8105 2699 8105 2698 8108 2695 8107
      2692 8107 2693 8110 2689 8111 2684 8107
      2672 8109 2680 8155 2704 8152 2704 8134
TIME...MOT...LOC 2139Z 276DEG 17KT 2692 8133

AK

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:00 PM EDTSpecial Weather StatementMFLPalm Beach45 min
Jul 16, 4:52 PM EDTSpecial Weather StatementMFLMonroe23 min
Jul 16, 5:39 PM EDTSpecial Weather StatementMFLGlades51 min
Jul 16, 5:50 PM EDTSpecial Weather StatementMFLGlades25 min
Jul 16, 5:52 PM EDTSpecial Weather StatementMFLMonroe23 min
Jul 16, 6:03 PM EDTSpecial Weather StatementMFLMiami-Dade27 min
Jul 16, 6:13 PM EDTSpecial Weather StatementMFLGlades47 min
Jul 16, 6:19 PM EDTSpecial Marine WarningMFL41 min
Jul 16, 6:32 PM EDTSpecial Weather StatementMFLBroward43 min
Jul 16, 6:36 PM EDTSpecial Marine WarningMFL54 min
Jul 16, 7:11 PM EDTSpecial Weather StatementMFLMiami-Dade49 min
Jul 16, 7:24 PM EDTSpecial Weather StatementMFLHendry66 min
Jul 16, 7:36 PM EDTSpecial Weather StatementMFLMiami-Dade24 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.